North Dakota, 2013Damaging Winds in North Dakota, July 13, 2013
July 13, 2013 · NWS FGF · 2 events in 1 county or zone
Several reports of wind damage were received around the Cando, North Dakota, area, during the evening of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of wind damage were received around the Cando, North Dakota, area, during the evening of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 6:16 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 13, 6:16 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
716 PM CDT SAT JUL 13 2013
.UPDATE...
ISSUED AT 710 PM CDT SAT JUL 13 2013
MAJOR UPDATE WAS TO CUT BACK ON POPS IN WCNTRL MN THIS EVE AND ALL
MODELS ARE DRY THRU 06Z IN THAT REGION AND THEN BREAKOUT PRECIP
07-09Z NR A WATERTOWN-BROOKINGS-ALEX-ST CLOUD AXIS REGION...JUST
BRUSHING OUR FAR SOUTHEAST FCST AREA. FOR COORD PURPOSED DID KEEP
A 20 POP IN LAKES COUNTRY 03Z-06Z...THEN MOVED TO LIKEY AFTER 06Z.
ALSO HAVE A LOW POP IN AREAS NORTH AND WEST OF DVL IN CASE
ANYTHING FROM NW ND/MANITOBA SNEAKS EAST...AND A 20 POP VERY LATE
TONIGHT EVEN INTO GRAND FORKS-FARGO AS FRONTAL BOUNDARY GETS
CLOSER TO AREA. LOOKS LIKE COLD FRONT AT 10Z NR A HALLOCK TO GRAND
FORKS TO VALLEY CITY LINE.
ALL IN ALL...LOOKS LIKE MOST OF THE 850 MB MOISTURE CONVERGENCE
AND HIGHEST PWATS (HVY RAIN) SHOULD BYPASS OUR FCST AREA TO THE
SOUTH OVERNIGHT INTO SUNDAY MORNING.
THEN SUNDAY FRONTAL BOUNDARY WILL SLIP SOUTH WITH NORTH WINDS AND
MORE CLOUD COVER WITH CHC POPS FOR PRECIP IN SE ND/WCNTRL MN
CONTINUING.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 302 PM CDT SAT JUL 13 2013
CONVECTION CHANCES WILL CONTINUE TO BE THE FORECAST PROBLEM FOR
THE SHORT TERM.
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS
FOR THE SHORT TERM AS A CUT OFF LOW RETROGRADES WELL TO OUR SOUTH
AND UPPER RIDGING CONTINUES OVER THE CENTRAL PLAINS. SFC TROUGH
AXIS/FRONTAL BOUNDARY THAT STALLED OVER THE SOUTHEASTERN CWA HAS
STARTED TO WASH OUT...AND HUMID CONDITIONS CONTINUE ACROSS MOST OF
THE CWA. CAPE VALUES HAVE TOPPED 2000 J/KG ACROSS MOST OF THE
CWA...BUT THERE HAS BEEN LITTLE TO NO UPPER LEVEL SUPPORT TO SET
OFF STORMS. THINK THAT THE BEST CHANCES WILL BE LATER TONIGHT AS
SEVERAL UPPER LEVEL SHORTWAVES APPROACH THE AREA.
THE MAIN UPPER SHORTWAVE WILL LIFT OFF TO OUR NORTH INTO CANADA
AND MOST OF THE ACTIVITY WILL BE IN THAT AREA...ALTHOUGH OUR
NORTHWESTERN COUNTIES COULD GET CLIPPED AS A WEAK COLD FRONT
BEGINS TO MOVE IN SO KEPT SOME LOW POPS IN THAT AREA. A MORE MINOR
SHORTWAVE CURRENTLY OVER THE GREAT BASIN WILL MOVE INTO THE
DAKOTAS LATER TONIGHT. THINK THAT AS THIS FEATURE INTERSECTS THE
WASHED OUT BOUNDARY AND RICH MOISTURE IN THE SOUTHEASTERN
COUNTIES...THERE COULD BE THUNDERSTORMS DEVELOPING. AT THIS POINT
THINK THAT THE BEST INSTABILITY WILL NOT COINCIDE WITH THE BEST
BULK SHEAR SO A LOT OF SEVERE IS NOT EXPECTED. HOWEVER...WITH PWAT
VALUES CLOSE TO 2 INCHES IN OUR SOUTHEAST THERE COULD BE SOME
HEAVY RAIN POTENTIAL.
SUNDAY...THE NEXT SFC FRONT AGAIN MOVES INTO THE SOUTHEASTERN
COUNTIES AND BEGINS TO WASH OUT. CONTINUED TO KEEP FAIRLY HIGH
POPS IN OUR SOUTHEASTERN COUNTIES. THE FRONT SHOULD ALSO HELP
KNOCK BACK TEMPS AND DEW POINTS A BIT FOR TOMORROW AFTERNOON. THE
OLD SFC BOUNDARY WILL CONTINUE TO WOBBLE OVER MAINLY OUR SOUTHERN
COUNTIES THROUGH SUNDAY NIGHT AND WITH THE POSSIBILITY OF ANOTHER
WEAK SHORTWAVE COMING IN...MODELS ALL HAVE PRECIP OVER THE AREA
AND WILL KEEP POPS PRETTY HIGH.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 320 PM CDT SAT JUL 13 2013
MONDAY AND TUESDAY...SOUTHWESTERLY FLOW ALOFT CONTINUES WITH
ANOTHER SHORTWAVE MOVING THROUGH SOUTHERN CANADA. A SFC TROUGH
DEVELOPING OVER THE NORTHERN ROCKIES ON MONDAY WILL HELP PUSH WARM
MOIST AIR BACK INTO THE CWA. HOWEVER...700MB TEMPS WILL ALSO BE ON
THE RISE SO WILL KEEP POPS IN THE 20 TO 30 PERCENT RANGE AS
CAPPING SHOULD MINIMIZE COVERAGE. THE UPPER SHORTWAVE OVER CANADA
MOVES BY TUESDAY AND SHOULD HELP PUSH ANOTHER WEAK FRONTAL
BOUNDARY INTO THE NORTHERN CWA.
TUESDAY NIGHT-SATURDAY...
THE BROAD UPPER RIDGE INITIALLY CENTERED NEAR THE OHIO VALLEY WILL
GRADUALLY SHIFT WESTWARD AND WEAKEN WITH TIME. AS A RESULT...ZONAL
FLOW ALOFT WILL PERSIST FOR MUCH OF THE WEEK...TRANSITIONING TO
NORTHWEST FLOW TOWARDS NEXT WEEKEND. BOTH THE 12Z GFS/ECMWF
GENERALLY AGREE ON THE SYNOPTIC PATTERN EVOLUTION...WITH A SFC FRONT
SLOWLY SAGGING SOUTH THROUGH THE MIDDLE OF THE WEEK. KEPT
SLIGHT/CHANCE POPS TUE NIGHT-THUR NIGHT...GIVEN UNCERTAINTY IN THE
FRONTAL POSITION. THE GFS/ECMWF/GEM ALL INDICATE A STRONGER WAVE
DROPPING ACROSS SOUTHERN CANADA LATE THURSDAY...HELPING TO PUSH THE
FRONT AND BETTER PRECIP CHANCES SOUTHWARD. A SLOW COOLING TREND IS
ANTICIPATED...ALONG WITH LOWER HUMIDITY LEVELS. THE DEGREE OF WARMTH
FOR MID-WEEK WILL LIKELY DEPEND ON THE POSITION OF THE SFC
BOUNDARY...WITH CONTINUED VERY WARM TEMPS CLOSE TO 90 SOUTH OF THE
BOUNDARY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 710 PM CDT SAT JUL 13 2013
QUESTION OVERNIGHT INTO SUNDAY MORNING IS LOW CLOUDS. BAND OF MVFR
CIGS REMAINS FROM RICHLAND COUNTY TO PARK RAPIDS. OTHERWISE LITTLE
CLOUD COVER IN CNTRL INTO NE ND INTO NW MN. MODEL MOS FORECASTS
SOME MVFR CIGS TO SPREAD OR DEVELOP NORTHWARD AS BOUNDARY MOVES
EAST AND WINDS ARE LIGHT AND ATMOSPHERE REMAINS MOIST. CONFIDENCE
IS QUITE LOW BUT MAINTAINED IDEA OF CIGS IN THE 1500 FT RANGE AT
MOST SITES 10Z-15Z PERIOD.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/MAKOWSKI
AVIATION...RIDDLE
Hazardous weather outlook, Jul 13, 6:15 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
715 PM CDT SAT JUL 13 2013
MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-141215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH-
715 PM CDT SAT JUL 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
THERE IS A LOW CHANCE FOR ISOLATED THUNDERSTORMS LATE TONIGHT AS A
FRONT MOVES THROUGH NORTHEASTERN NORTH DAKOTA. NO SEVERE WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND
MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ029>032-040-NDZ052-053-141215-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT-
RICHLAND-
715 PM CDT SAT JUL 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP
AFTER MIDNIGHT WITH THE THREAT FOR HEAVY RAINFALL...MAINLY IN AREAS
EAST AND SOUTH OF A WAHPETON TO FERGUS FALLS TO PARK RAPIDS LINE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND MONDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RIDDLE/GUST
In the hours before
Special weather statement, Jul 13, 8:00 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT JUL 13 2013
NDZ006-014-015-140300-
BENSON ND-RAMSEY ND-TOWNER ND-
900 PM CDT SAT JUL 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR TOWNER...WESTERN RAMSEY AND
NORTHERN BENSON COUNTIES UNTIL 1000 PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS FROM ROLLA TO RUGBY...OR 60 MILES NORTHWEST
OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
KNOX AND HANSBORO AROUND 905 PM CDT.
BAKER AROUND 910 PM CDT.
YORK AROUND 915 PM CDT.
LEEDS AND CANDO...AROUND 920 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4837 9985 4838 9951 4871 9950 4872 9953
4899 9954 4899 9901 4818 9902 4803 9985
TIME...MOT...LOC 0158Z 274DEG 31KT 4877 9976
DTRThunderstorm Wind, Towner
- When
- July 13, 8:58 PM CST
- Where
- Towner County, 0.46 mi E of Cando
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.480, -99.190
A few three to five inch diameter tree branches were blown down along the southern edge of Cando.
Thunderstorm Wind, Towner
- When
- July 13, 9:10 PM CST
- Where
- Towner County, 5.88 mi ESE of Cando
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.450, -99.080
A few three to five inch diameter tree branches were blown down in a farm shelterbelt along with some pea to penny sized hail and brief heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Minnesota, July 13, 2013$3.1 million · 25 events
- Flash Flooding and Flood in Iowa, July 13 to 14, 2013$530,000 · 13 events
- Flash Flooding and Heavy Rain in Georgia, July 13 to 14, 20131 injured · $76,000 · 6 events
- Flash Flooding and Damaging Winds in Alabama, July 13 to 17, 2013$35,000 · 50 kt wind · 17 events
- Flooding in Georgia, July 13 to 14, 2013$49,000 · 4 events
- Hail and Damaging Winds in Mississippi, July 13 to 14, 2013$40,000 · 50 kt wind · 8 events
- Flash Flood and Damaging Wind in Colorado, July 13, 2013$45,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Winds in South Dakota, July 13 to 14, 2013$40,000 · 55 kt wind · 4 events
- Flash Flood and Damaging Wind in Alabama, July 13, 2013$35,000 · 52 kt wind · 2 events
- Tornado and Rip Current in South Carolina, July 13, 20132 injured · EF0 · 2 events
- Hail and Damaging Winds in North Dakota, July 13, 20133.5 in hail · 16 events
- Hail and Lightning Strike in Florida, July 13, 20131 injured · $5,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459280, 459281.